Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

COPD (Chronic Obstructive Pulmonary Disease)

Prednisone - Lung Inflammation

12/11/2009

Question:

I was born with BPD and have a disease similar COPD but never smoked. I am 31 years old and was put on prednisone 2.5mg / 1 year ago for a flair up. My doctor thinks 2.5mg is a low dose and I can just break in half and take 1.25mg for 1 week then stop if no symptoms. Since, I am only taking 2.5mg my body still should be making its own cortisol. Is this true? I was thinking-- 2.5mg- drop to 1.25 2 weeks then .75 for two weeks then stopping? Does it matter with this low of a dose?

Answer:

Thank you for visiting NetWellness and for your question about weaning steroids. In general, the body continues to produce cortisol while on low doses of prednisone. When someone has taken a small amount of corticosteroids for a long period of time and then starts to taper, the adrenal glands have to increase the body's production of cortisol.

There are many ways to wean from low doses of steroids, but the main key is to be sure you do not have steroid withdraw symptoms. Some people wean steroids are as you describe and others split the dose in half and take it twice a day and then cut out the night time dose. For example, someone taking 5 mg a day would take 2.5 mg in the morning and 2.5 mg in the evening for a week and then decrease to 2.5 mg in the morning and 1.25 mg in the evening for awhile and then 1.25 mg in the morning and evening and so on. Again, the main key is to be mindful of side effects from steroid withdraw.

These side effects may include nausea and vomiting, loss of appetite, extreme fatigue, muscle pain, dizziness, shortness of breath, weakness, joint pain and positional hypotension (low blood pressure). Also, if a person gets an illness while weaning steroids, the body may need more supplemental steroids for a short period of time.

For more information:

Go to the COPD (Chronic Obstructive Pulmonary Disease) health topic, where you can:

Response by:

Michael E Ezzie, MD Michael E Ezzie, MD
Clinical Assistant Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University